Alert archive / Montana / High Wind Warnings in 2017
High Wind Warning 4, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Feb 28, 2017, 2:48 PM MST for Golden Valley County, Wheatland County, Montana. It took effect at Mar 1, 2017, 6:00 AM MST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2017, 2:48 PM MST (21:48 UTC)
- In effect from
- Mar 1, 2017, 6:00 AM MST
- Expired
- Mar 1, 2017, 5:05 PM MST
- In force
- 11 hr
- Issued by
- NWS Billings, MT
Counties Golden Valley County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
497 WWUS75 KBYZ 282148 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 248 PM MST Tue Feb 28 2017 MTZ041-012200- /O.NEW.KBYZ.HW.W.0004.170301T1300Z-170302T0700Z/ Northern Sweet Grass- Including the city of Big Timber 248 PM MST Tue Feb 28 2017 ...HIGH WIND WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT MST WEDNESDAY NIGHT... The National Weather Service in Billings has issued a High Wind Warning...which is in effect from 6 AM Wednesday to Midnight MST Wednesday Night. * TIMING...Winds will increase Wednesday morning, with the strongest winds late morning into early afternoon. * IMPACTS...Hazardous crosswinds on I-90 and Highway 191 near Big Timber. * WINDS...Gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. && $$ MTZ065-066-012200- /O.NEW.KBYZ.WI.Y.0006.170301T1300Z-170302T0700Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 248 PM MST Tue Feb 28 2017 ...WIND ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT MST WEDNESDAY NIGHT... The National Weather Service in Billings has issued a Wind Advisory...which is in effect from 6 AM Wednesday to Midnight MST Wednesday Night. * TIMING...Winds will increase Wednesday morning, with the strongest winds late morning into early afternoon. * IMPACTS...Hazardous crosswinds along Interstate 90 from Livingston to Big Timber, and on local roads around Nye. * WINDS...Southwest wind gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when gusts of 58 to 74 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
4 follow-up statements
995 WWUS75 KBYZ 010440 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 940 PM MST Tue Feb 28 2017 MTZ041-020445- /O.CON.KBYZ.HW.W.0004.170301T1300Z-170302T0700Z/ Northern Sweet Grass- Including the city of Big Timber 940 PM MST Tue Feb 28 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT MST WEDNESDAY NIGHT... * TIMING...Winds will increase Wednesday morning, with the strongest winds late morning into early afternoon. * IMPACTS...Hazardous crosswinds on I-90 and Highway 191 near Big Timber. * WINDS...Gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. && $$ MTZ065-066-020445- /O.CON.KBYZ.WI.Y.0006.170301T1300Z-170302T0700Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 940 PM MST Tue Feb 28 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT MST WEDNESDAY NIGHT... * TIMING...Winds will increase Wednesday morning, with the strongest winds late morning into early afternoon. * IMPACTS...Hazardous crosswinds along Interstate 90 from Livingston to Big Timber, and on local roads around Nye. * WINDS...Southwest wind gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when gusts of 58 to 74 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
933 WWUS75 KBYZ 010923 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 223 AM MST Wed Mar 1 2017 MTZ028-063-020700- /O.EXA.KBYZ.HW.W.0004.170301T1300Z-170302T0700Z/ Southern Wheatland-Judith Gap- Including the cities of Harlowton and Judith Gap 223 AM MST Wed Mar 1 2017 ...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO MIDNIGHT MST TONIGHT... The National Weather Service in Billings has issued a High Wind Warning...which is in effect from 6 AM this morning to Midnight MST tonight. * TIMING...Winds will increase Wednesday morning, with the strongest winds late morning through the afternoon. * IMPACTS...Hazardous crosswinds on Highways 191 and 12 affecting the areas near Harlowton and Judith Gap. * WINDS...Gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. && $$ MTZ041-020700- /O.CON.KBYZ.HW.W.0004.170301T1300Z-170302T0700Z/ Northern Sweet Grass- Including the city of Big Timber 223 AM MST Wed Mar 1 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO MIDNIGHT MST TONIGHT... * TIMING...Winds will increase Wednesday morning, with the strongest winds late morning through the afternoon. * IMPACTS...Hazardous crosswinds on I-90 and Highway 191 near Big Timber. * WINDS...Gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. && $$ MTZ065-066-020700- /O.CON.KBYZ.WI.Y.0006.170301T1300Z-170302T0700Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 223 AM MST Wed Mar 1 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO MIDNIGHT MST TONIGHT... * TIMING...Winds will increase Wednesday morning, with the strongest winds late morning through the afternoon. * IMPACTS...Hazardous crosswinds along Interstate 90 from Livingston to Big Timber, and on local roads around Nye. * WINDS...Southwest wind gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when gusts of 58 to 74 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
576 WWUS75 KBYZ 012155 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 255 PM MST Wed Mar 1 2017 MTZ065-066-012300- /O.CAN.KBYZ.WI.Y.0006.000000T0000Z-170302T0700Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 255 PM MST Wed Mar 1 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Billings has cancelled the Wind Advisory. Westerly gusts of 40 to 50 mph are expected through sunset. $$ MTZ041-020700- /O.CON.KBYZ.HW.W.0004.000000T0000Z-170302T0700Z/ Northern Sweet Grass- Including the city of Big Timber 255 PM MST Wed Mar 1 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * TIMING...Gusty west winds will continue through sunset, then decrease this evening. * IMPACTS...Hazardous crosswinds on Interstate 90 and Highway 191 near Big Timber. * WINDS...Gusts 50 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. && $$ MTZ028-063-020700- /O.CON.KBYZ.HW.W.0004.000000T0000Z-170302T0700Z/ Southern Wheatland-Judith Gap- Including the cities of Harlowton and Judith Gap 255 PM MST Wed Mar 1 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * TIMING...Gusty west winds Winds will continue through sunset, then decrease this evening. * IMPACTS...Hazardous crosswinds on Highways 191 and 12 affecting the areas near Harlowton and Judith Gap. * WINDS...Gusts 50 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. && $$ http://weather.gov/Billings
127 WWUS75 KBYZ 020005 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 505 PM MST Wed Mar 1 2017 MTZ028-041-063-020115- /O.CAN.KBYZ.HW.W.0004.000000T0000Z-170302T0700Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 505 PM MST Wed Mar 1 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the High Wind Warning. Winds will remain gusty this evening, but are not expected to reach High Wind criteria speeds. Thus the High Wind Warning has been cancelled. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Feb 28, 9:46 AM MST, 5 hours 2 minutes earlier.
Area forecast discussion, Feb 28, 9:46 AM MST, 5 hours 2 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
946 AM MST Tue Feb 28 2017
.UPDATE...
Light snow over southeastern Montana has all but moved out of the
area this morning as one wave of energy shifts off to the east and
another shortwave moves in from the west. Scattered snow showers
are expected over the western mountains with isolated snow
showers possible over central and eastern areas this afternoon and
evening. Have adjusted temps, wind, and sky cover to current
trends and have increased pops a bit over the foothills later this
afternoon and evening as energy associated with the shortwave
slides through the area. Otherwise, the rest of the forecast
remains on track and the previous forecast discussion and an
updated aviation discussion are below. STP
&&
.SHORT TERM...valid for Tdy and Wed...
Light snow ongoing over southeastern Montana continues to push
eastward this morning. Next shortwave impulse approaches from the
west bringing scattered snow showers to the western zones and
mountains, with isolated snow showers possible over the central
and eastern Plains by afternoon. Significant accumulations are
not expected. By Wednesday, a surface low drops into northeastern
Montana with strong 700 mb winds spreading into south central
Montana. Confidence is increasing that 50 to 60 mph winds will
develop from Livingston to Big Timber Wednesday afternoon. Gusts
40 mph or greater are possible through Billings and into the
Plains by late afternoon. Frontal boundary slides in from the
northeast Wednesday evening. A narrow band of rain/snow along the
front will transition to snow as it moves into Roundup and Miles
City. Models diverge in snow amounts, but a quick 1-2 inches
looks likely from Harlowton to Billings down to Sheridan as the
frontal axis stalls over south central Montana through Thursday
morning. Walsh
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Models remain in good agreement for much of the extended period.
Confidence is pretty good with regards to the expected long wave
pattern evolution and potential weather impacts, or lack thereof.
We have a low to mid level baroclinic band of precipitation which
will likely linger through Thursday morning across our central
zones. The best chance of measurable snow with this band is
Wednesday night (see short term discussion above), but these bands
tend to linger sometimes. So we have raised PoP's a bit for
Thursday morning from the Big Horns region into Yellowstone County
and nearby surrounding locations. The band should weaken by
afternoon, however progs suggest another weak wave in the strong
mid level flow tracks across east central Montana by evening. We
do not see much developing from this aside from flurries at this
time as it competes against strong downslope.
Friday and into the weekend we will see some modest ridging
transition to strong W/SW flow aloft. This should result in mainly
dry conditions for the lower elevations, while some orographic
snow still persists at times on west facing slopes of the high
country. We may see some strong wind at times as well, primarily
in the usual gap flow regions of our western zones.
By Sunday evening the jet stream pushes an associated short wave
quickly across our region bringing a chance of precipitation and
blustery conditions thanks to a volatile period of strong fast
moving dynamics. Behind this, models suggest above normal temps
and generally dry conditions for a couple of days. BT
&&
.AVIATION...
Most areas will be VFR today, but mountain obscurations are still
possible. Another round of snow showers will move into our
western zones this evening leading to areas of light snow and MVFR
conditions. Conditions will also be a little breezy across
mountain foothills with 30 to 40 kt wind gusts late tonight. BT/Dobbs
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 034 018/039 023/040 029/049 032/052 032/052 030/048
2/J 22/W 44/S 10/B 12/W 22/W 30/B
LVM 032 016/035 025/039 028/047 034/048 031/046 026/042
4/J 24/J 33/S 20/N 23/W 33/W 31/N
HDN 037 018/041 023/041 025/050 030/054 030/056 028/051
1/B 22/W 45/S 10/B 11/B 22/W 30/B
MLS 038 020/039 022/040 028/051 031/054 032/056 031/050
2/W 24/W 21/B 20/B 11/E 21/B 20/B
4BQ 039 020/040 022/040 026/053 028/056 032/058 030/051
2/W 23/W 41/E 00/B 00/B 11/B 20/B
BHK 034 017/034 016/033 023/048 029/053 030/054 029/046
3/J 24/J 20/B 21/B 11/B 11/B 20/B
SHR 033 012/037 019/038 022/050 028/053 030/055 026/047
2/J 21/B 43/S 10/B 01/B 11/B 20/N
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Feb 28, 3:31 AM MST, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 331 AM MST Tue Feb 28 2017 MTZ028>042-056>058-063>068-WYZ098-099-011045- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 331 AM MST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of central Montana and south central Montana. * Event: Strong wind gusts 50 to 60 mph expected in the I-90 corridor from Livingston to Big Timber. Gusts above 40 mph possible for the rest of southeastern Montana and northern Wyoming. * Timing: Wednesday afternoon through Wednesday night. Periods of wind through latter part of week. * Potential Impacts: Difficult driving for high profile vehicles. Difficult conditions for outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel in high profile vehicles may be hazardous. Plan extra time or a different route to avoid the wind prone areas. Be sure to stay tuned for future updates as locations, timing, and impacts could change.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:48 PM MST | Wind Advisory | BYZ | Park, Stillwater, Sweet Grass | 24 hr |
Nearby
High Wind Warnings in Montana, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.